BOLTON MEDICAL, INC. RELAY PRO NBS THORACIC STENT-GRAFT; STENT, ENDOVASCULAR GRAFT, AORTIC
Back to Search Results |
| Catalog Number |
28-N4-36-154-36U |
| Medical Device Problem Codes |
Ejection Problem (4009); Difficult or Delayed Separation (4044)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
06/04/2025
Type of Reportable Event
Malfunction
Event or Problem Description
"unable to deploy the stent graft / delivery system failure: two stent grafts were planned to be stacked and implanted from the periphery.The relay pro, which was to be implanted proximally, was attempted to be implanted, but the black apex holder knob (marked "3") could not be pulled toward the gray guidewire luer.This prevented the proximal end of the stent graft from being released.After attempting several bailout techniques, the black apex holder knob could be pulled, and the stent graft was released.However, distortion was observed in the stainless steel rod.Operation type: tevar blood loss: unknown.Ancillary devices used: lunderquist (cook medial), dryseal (gore), pigtail sizing catheter (manufacturer unknown) ancillary medications: heparin, contrast media.Image available upon request pre-case plan available upon request additional information available upon request.((b)(4).Patient outcome: "no health damage to the patient.".
Additional Manufacturer Narrative
Bolton medical, inc.(d/b/a terumo aortic), herein known as the "company", is submitting this report pursuant to 21 cfr part 803, has made reasonable efforts to obtain complete information, and has provided as much as is available to the company as of the submission date of this report.This report is based on information obtained by the company, which may not have been able to fully investigate or verify prior to the date the report was required by the regulations.Any required fields that are unpopulated are blank because the information is currently unknown, unavailable, or not applicable.This report does not constitute an admission or a conclusion by anyone that the device caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the certain regulations, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
All relevant device history records (dhrs) for the relay pro nbs (n4) thoracic stent-graft system (28-n4-36-154-36u) with final assembly lot# 2403210146, including final assembly (labeling), stent-graft system/packaging, delivery system assembly and stent-graft assembly, were inspected and no discrepancies were found.No discrepancies were noted in the qc inspections performed within the corresponding sub-assembly and final assembly processes.Sterilization records show the device received the required sterilization dose on march 27, 2024.There were no nonconformances or reworks in relation to the device.A review of the device history records showed no issues were found during the manufacture of the device.The delivery system was returned for investigation.The pre-case plan in the form of a hand-drawn schema and a ct image were provided.The patient underwent a tevar procedure in which a relay pro nbs device (28-n4-36-154-36u) was implanted to treat a dissection throughout the aortic arch and descending aorta.The event narrative indicated that upon releasing the proximal stent in position 3, the apex release grip was unable to be retracted towards the guidewire luer.The stent-graft was ultimately released from the proximal clasp successfully; however, the proximal end of the stainless-steel pushrod was reported to be bent, in which it is unclear at what point during the procedure the bending occurred.The pre-case plan was reviewed.Moderate tortuosity was observed between the aortic arch and celiac axis.With a proximal landing zone vessel diameter of 31.8 mm x 34 mm, the use of a 36 mm stent-graft diameter was considered appropriate as per the relay pro us ifu (2844-8324 rev.G) graft sizing recommendation.The returned delivery system underwent initial inspection prior to decontamination of the device.Some kinking was observed at the proximal end of the outer sheath, which likely occurred during the preparation for shipment of the device.The stainless-steel pushrod was received with bending at the region of the apex release grip, in which it is unclear if the bending occurred during the attempt to release the proximal clasp during the procedure.The reported failure was unable to be replicated, as the apex release grip was unable to be manipulated due to the bending of the pushrod.The delivery system was decontaminated and returned for further inspection.The proximal and distal clasp assemblies were inspected for signs of adhesive; however, no excess adhesive was found at the proximal and distal ends of either assembly.Additionally, the proximal and distal clasp assemblies were inspected for signs of kinking; however, no kinking was found along the entire length of each assembly.The delivery system was disassembled to isolate the green outer control tube (oct) from the rest of the device, and the oct was inspected under a microscope at the region in which the proximal pushrod is bonded to the machined vestamid.Some residue, suspected to be that of master bond or mdx, was found on the outside surface of the oct.Mdx residue in this region is expected, as it is part of the manufacturing process, whereby various sub-assemblies are coated with a mdx solution.During the manufacturing process (mi-0192 rev.B) the oct of the proximal clasp assembly sits inside the inner diameter (id) of the peek pusher support tube of the vestamid assembly during the bonding and curing process of the vestamid to pushrod attachment.Corrective actions are being implemented under capa 1275 to address clasp release issues.Within the capa, preliminary testing of proximal pushrod assemblies yielded inconclusive results that allowed engineering to identify that the adhesive based connection between the peek pusher support tube, the vestamid, and proximal pushrod can potentially contribute to a difficult to release clasp.In addition, capa 1275 revealed a process difference between devices, whereby, unlike the treo and relay plus devices, the relaypro device requires several pre-attached sub-assemblies to be exposed to a second mdx application.Namely, the proximal and distal clasp assembly and pusher support tube assembly.Although not conclusive at this point, testing of small "coupon" based subassemblies within the ongoing capa showed that mdx between catheter components may, on occasion, take on a "sticky" characteristic, possibly contributing to a difficult to release clasp.The small "coupon" based sub-assemblies tested were not representative of full devices but provided useful information.On the device in question, using excessive force and after multiple attempts, the proximal stent was able to be released.Typically, a device that exhibits a difficult to release clasp presents a "spongy" feel to the physician when attempting to pull back the release coupler.Generally, the clasp releases after several pulling attempts are made by the physician.Although not conclusive, it is suspected that the second dip of mdx may have the potential to increase frictional resistance to the pull force being applied at the release coupler by the physician.If the "sticky" resistance is too high, the release coupler will be pulled to its maximum allowable distance until it bottoms out on the fixed coupler; therefore, preventing the clasp from being released.Testing has revealed that if a difficult or unable to release clasp eventually releases, the failure cannot be recreated on the same device.This was also the case for complaint (b)(4), whereby the physician released the clasp during the procedure and after receiving the device for inspection, the functional evaluation performed by terumo aortic engineers showed the proximal clasp mechanism moving properly as it should.In conclusion, a review of the device history records showed no issues were found during the manufacture of the device.The root cause of the reported failure of difficulty to release the proximal stent could not be determined.
Additional Manufacturer Narrative
During an internal review, bolton medical, inc.Determined that the applicable standard operating procedure did not clearly define the reporting timelines for supplemental mdrs.We have initiated corrective actions to address this gap and will be documented in our quality system under capa-2026-0002.All relevant device history records (dhrs) for the relay pro nbs (n4) thoracic stent-graft system (b)(6) with final assembly lot# 2403210146, including final assembly (labeling), stent-graft system/packaging, delivery system assembly and stent-graft assembly, were inspected and no discrepancies were found.No discrepancies were noted in the qc inspections performed within the corresponding sub-assembly and final assembly processes.Sterilization records show the device received the required sterilization dose on march 27, 2024.There were no nonconformances or reworks in relation to the device.A review of the device history records showed no issues were found during the manufacture of the device.The delivery system was returned for investigation.The pre-case plan in the form of a hand-drawn schema and a ct image were provided.The patient underwent a tevar procedure in which a relay pro nbs device (b)(6) was implanted to treat a dissection throughout the aortic arch and descending aorta.The event narrative indicated that upon releasing the proximal stent in position 3, the apex release grip was unable to be retracted towards the guidewire luer.The stent-graft was ultimately released from the proximal clasp successfully; however, the proximal end of the stainless-steel pushrod was reported to be bent, in which it is unclear at what point during the procedure the bending occurred.The pre-case plan was reviewed.Moderate tortuosity was observed between the aortic arch and celiac axis.With a proximal landing zone vessel diameter of 31.8 mm x 34 mm, the use of a 36 mm stent-graft diameter was considered appropriate as per the relay pro us ifu (2844-8324 rev.G) graft sizing recommendation.The returned delivery system underwent initial inspection prior to decontamination of the device.Some kinking was observed at the proximal end of the outer sheath, which likely occurred during the preparation for shipment of the device.The stainless-steel pushrod was received with bending at the region of the apex release grip, in which it is unclear if the bending occurred during the attempt to release the proximal clasp during the procedure.The reported failure was unable to be replicated, as the apex release grip was unable to be manipulated due to the bending of the pushrod.The delivery system was decontaminated and returned for further inspection.The proximal and distal clasp assemblies were inspected for signs of adhesive; however, no excess adhesive was found at the proximal and distal ends of either assembly.Additionally, the proximal and distal clasp assemblies were inspected for signs of kinking; however, no kinking was found along the entire length of each assembly.The delivery system was disassembled to isolate the green outer control tube (oct) from the rest of the device, and the oct was inspected under a microscope at the region in which the proximal pushrod is bonded to the machined vestamid.Some residue, suspected to be that of master bond or mdx, was found on the outside surface of the oct.Mdx residue in this region is expected, as it is part of the manufacturing process, whereby various sub-assemblies are coated with a mdx solution.During the manufacturing process (mi-0192 rev.B) the oct of the proximal clasp assembly sits inside the inner diameter (id) of the peek pusher support tube of the vestamid assembly during the bonding and curing process of the vestamid to pushrod attachment.Corrective actions are being implemented under capa 1275 to address clasp release issues.Within the capa, preliminary testing of proximal pushrod assemblies yielded inconclusive results that allowed engineering to identify that the adhesive based connection between the peek pusher support tube, the vestamid, and proximal pushrod can potentially contribute to a difficult to release clasp.In addition, capa 1275 revealed a process difference between devices, whereby, unlike the treo and relay plus devices, the relaypro device requires several pre-attached sub-assemblies to be exposed to a second mdx application.Namely, the proximal and distal clasp assembly and pusher support tube assembly.Although not conclusive at this point, testing of small "coupon" based subassemblies within the ongoing capa showed that mdx between catheter components may, on occasion, take on a "sticky" characteristic, possibly contributing to a difficult to release clasp.The small "coupon" based sub-assemblies tested were not representative of full devices but provided useful information.On the device in question, using excessive force and after multiple attempts, the proximal stent was able to be released.Typically, a device that exhibits a difficult to release clasp presents a "spongy" feel to the physician when attempting to pull back the release coupler.Generally, the clasp releases after several pulling attempts are made by the physician.Although not conclusive, it is suspected that the second dip of mdx may have the potential to increase frictional resistance to the pull force being applied at the release coupler by the physician.If the "sticky" resistance is too high, the release coupler will be pulled to its maximum allowable distance until it bottoms out on the fixed coupler; therefore, preventing the clasp from being released.Testing has revealed that if a difficult or unable to release clasp eventually releases, the failure cannot be recreated on the same device.This was also the case for complaint (b)(4) whereby the physician released the clasp during the procedure and after receiving the device for inspection, the functional evaluation performed by terumo aortic engineers showed the proximal clasp mechanism moving properly as it should.In conclusion, a review of the device history records showed no issues were found during the manufacture of the device.The root cause of the reported failure of difficulty to release the proximal stent could not be determined.